Yet recent evidence suggests that perhaps as few as a third of patients on the drugs – used by one in eight adults – have their electrolyte levels tested, despite the fact that reduced levels can lead to a wide range of health problems.
A team from Queen's Medical Centre and the University of Nottingham in the UK reviewed the records of more than 32,000 adults from six general practices in the East Midlands.
They found that just under 12 per cent had received at least one prescription for thiazide diuretics between 1990 and 2002, but only 32 per cent had had their sodium and potassium levels recorded electronically. The drug most commonly prescribed was bendroflumethiazide (bendrofluazide).
21 per cent of those who had been tested had levels that fell below the normal range.
"In a small number of patients reduced sodium and potassium levels – often referred to as electrolyte levels - can be severe enough to require hospital admission, especially if they are elderly" says lead author Dr Jennifer Clayton.
"In milder cases they can make people feel below par, cause general weakness and tiredness and sometimes interfere with the normal rhythm of the heart.
"Severe loss of sodium can make it difficult for people to maintain their blood pressure at a normal level, causing dizziness, confusion and an increased risk of falls in older people.
"And loss of potassium can make people more susceptible to the side effects of other drugs they are taking for heart conditions."
Other findings included:
"Patients taking higher doses of thiazide diuretics are at particular risk of low potassium levels and elderly patients are at a particular risk of low sodium levels" concludes co-author Professor Ian Hall.
"This points to the need for prescribing low doses of thiazide diuretics and monitoring sodium and potassium levels to reduce the risk and increase the detection and treatment of these electrolyte abnormalities.
"Despite the fact that more than a fifth of the patients we looked at suffered from reduced electrolyte levels, less than a third of the people given this commonly used type of drug appear to have had tests to check their levels."
The authors stress that people should never stop taking prescribed medicine without first seeking advice from their GP.
"In our view, if people are on thiazide diuretics, it would be sensible for them to ask their doctor about routine testing for sodium and potassium levels next time they have an appointment or go to the surgery for a medication review" adds Professor Hall.
"This is particularly important if people have been feeling unwell, are elderly, taking other heart medication or are on higher doses of the drug."
Further information: Annette Whibley, Wizard Communications, firstname.lastname@example.org
Notes to editors
Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.